Drought, Alfalfa
- When
- April 23, 7:00 AM CST to April 30, 11:59 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Despite heavy rain/storms across portions of the WFO Norman forecast area, below normal monthly precipitation across far northwest Oklahoma fostered the emerge of severe drought by the middle to end of the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Despite heavy rain/storms across portions of the WFO Norman forecast area, below normal monthly precipitation across far northwest Oklahoma fostered the emerge of severe drought by the middle to end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 6:09 AM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 709 AM CDT Tue Apr 23 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 325 AM CDT Tue Apr 23 2024 A cold front will enter Northwest Oklahoma later this morning and advance to the southeast today. Cold air advection behind the front will be limited and should be offset by solar insolation. In other words, temperatures will still rise into the 70s deg F north of the cold front. Ahead of the front, temperatures will rise into the 80s deg F with a veered low-level flow and an attendant thermal ridge. By this evening, isolated thunderstorms will likely develop in the Texas panhandle in proximity of the cold front. These thunderstorms would move to the southeast into western north Texas this evening before dissipating with the loss of daytime heating. Effective bulk shear of ~40 knots and MLCAPE of ~1500 J/kg will support supercells with the threat for large hail. Large downdraft CAPE (~1000 J/kg) will also support a threat for damaging wind gusts. Additional showers and thunderstorms may develop farther northeast along the cold front, southeast of I-44. These are not expected to become severe and the probability is low (~20%). Mahale && .LONG TERM... (Wednesday through Monday) Issued at 325 AM CDT Tue Apr 23 2024 Wednesday: The cold front that moved through Tuesday will stall in close proximity to the Red River. Isentropic ascent/warm air advection along and north of the front will result showers and perhaps thunderstorms along with abundant cloud cover. There is sufficient elevated instability that any intense cores may produce hail. Limited insolation will result in a cool afternoon with high temperatures ranging from the mid 60s to low 70s deg F north of the front. South of the front, temperatures will be in upper 70s to low 80s deg F. The front will begin to lift back to the north as a warm front Wednesday night as winds veer back to the south with a continued chance for showers and thunderstorms as isentropic ascent increases in tandem with a strengthening low- level jet. Thursday into Friday Morning: As the warm front lifts to the north Thursday, there will be the potential for showers and thunderstorms at least during the morning. There remains uncertainty on how far north the warm front will retreat during the day as ongoing convection may limit its advancement. If the warm front stays south of the Oklahoma/Kansas border, there is the potential for continued thunderstorm development along and north of the warm front Thursday afternoon in north central Oklahoma. A shortwave trough is forecast to lift into the Plains Thursday afternoon with increasing synoptic-scale ascent. At the surface, a dryline will sharpen across the Oklahoma and Texas panhandles. There is a reasonable chance that at least isolated severe thunderstorms will develop across the Texas and Oklahoma panhandles ahead of the dryline late afternoon/early evening as the trough approaches from the west. These thunderstorms would move eastward into western Oklahoma late evening (with the highest probability across northwest Oklahoma). Shear and instability will be sufficient for supercells with all hazards (large hail, damaging wind gusts, and tornadoes) possible. In addition, thunderstorms may develop during the overnight hours as the dryline/Pacific front accelerates eastward in tandem with synoptic-scale ascent/the trough. As a result, severe weather will remain possible through Friday morning across the entire area (moving from west to east with time as the trough lifts by). Friday Afternoon: There is low chance thunderstorms may redevelop Friday afternoon along the dryline that will be near or east of I-35. However, with the trough and attendant synoptic- scale ascent lifting will to the northeast, the probability for this is low. The more likely scenario is dry conditions late Friday afternoon into Friday evening as the Southern Plains will be between troughs. To the west of the dryline, at least near critical fire weather conditions will likely develop across northwest into west central Oklahoma (with the potential for even critical fire weather conditions). Saturday: Saturday has the potential for a significant severe weather event across the entire area. Low-level moisture will quickly advance back to the northwest as a negatively-tilted trough lifts into the Southern Plains. At the surface, a dryline will sharpen near or just east of the Oklahoma/Texas state line as a surface low deepens in response to the approaching trough. The magnitude of the severe weather risk will depend on the timing of the trough's ejection and the amount of early morning convection (which are the two biggest uncertainties with this event). An earlier timing of the trough and/or early morning convection would likely temper the magnitude of severe weather. However, if the morning convection is limited and the timing of the wave coincides with peak heating, a significant severe weather event is more likely. In addition, heavy rainfall/flooding may become an issue by Saturday--especially if there are multiple rounds of storms. Sunday: Remnant showers and thunderstorms may occur Sunday morning across southeast Oklahoma before the system departs. A slightly drier and cooler air mass is expected in the system's wake. Mahale && .AVIATION... (06Z TAFS) Issued at 1007 PM CDT Mon Apr 22 2024 VFR conditions with mid and high clouds. Low VFR clouds will be possible in KDUA. Breezy southerly winds will continue overnight. Winds will shift towards the N and NE as a cold front moves across portions of the area Tuesday. Some storms could develop late Tuesday afternoon/evening but chances too low for mention in TAFs at this time. && .AVIATION... (12Z TAFS) Issued at 708 AM CDT Tue Apr 23 2024 The non-convective low-level wind shear this morning will hang on for a couple of more hours before the magnitude decreases. A cold front will move from northwest to southeast across the area tomorrow with winds shifting from south/southwesterly to north/northeasterly. Scattered showers and storms are expected to develop late tonight with MVFR (and locally IFR) conditions associated with the showers and storms. Away from the showers and storms, some MVFR ceilings will also move into southeast Oklahoma including KDUA early Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 56 68 60 / 10 30 70 60 Hobart OK 84 57 71 59 / 10 30 40 40 Wichita Falls TX 84 61 77 65 / 10 20 30 30 Gage OK 78 49 66 52 / 0 30 40 30 Ponca City OK 78 52 70 55 / 10 10 60 80 Durant OK 78 62 77 65 / 0 20 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 422 AM CDT Tue Apr 23 2024 OKZ004>048-050>052-TXZ083>090-240930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 422 AM CDT Tue Apr 23 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is risk for strong to severe thunderstorms, primarily across western north Texas late this afternoon and evening. Large hail and damaging wind gusts are the potential hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There will be a daily chance of thunderstorms through Sunday morning with a risk for severe weather. The greatest potential for severe weather this week are late Thursday into Friday morning and on Saturday across the entire area. Large hail, damaging wind gusts, and tornadoes are all possible. Multiple rounds of thunderstorms may also result in a risk for flooding by Saturday. .Fire Weather... Near critical fire weather conditions are likely across northwest into west central Oklahoma Friday afternoon. Near critical fire weather conditions may also develop Saturday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170044, 1170045, 1170046.